ACMT Toxicology Visual Pearl: Pretty (and Deadly) in Purple

Jun 06, 22
ACMT Toxicology Visual Pearl: Pretty (and Deadly) in Purple

What is the correct antidote for a patient who is poisoned with the pictured substance?

  1. Digoxin Specific Fab
  2. Hydroxocobalamin/Sodium Thiosulfate
  3. Physostigmine
  4. Pyridoxine

(photo used with permission courtesy of Maureen Dallhoff, MD)

Answer:

1 – Digoxin Specific Fab


The pictured foxglove plant (Digitalis purpurea) is one of several plants containing cardiac glycosides (others include dogbane, oleander, and lily of the valley). Mostly native to Europe and widespread through North America, poisoning by the foxglove plant is rare though can be fatal. The mechanism of action of cardiac glycosides involves reversibly inhibiting sodium potassium ATPase, resulting in increased cardiac inotropy, automaticity, and parasympathetic activity [1-3].

What are the symptoms of foxglove poisoning? [1, 2, 4-6, 9]

  • Headaches
  • Confusion
  • Abdominal pain
  • Nausea and/or vomiting
  • Fatigue/generalized weakness
  • Visual changes (specifically a yellow hue called xanthopsia but can be described as blurred vision or photophobia)
  • Cardiac dysrhythmias (atrial/ventricular tachycardias, bradycardia, AV blocks)

How can you diagnose foxglove poisoning? [4, 5]

  • Exposure history is extremely helpful.
  • Obtain an ECG.
    • The patient may demonstrate heart block, dysrhythmia, and signs of increased automaticity.
    • Classic “digitalis effect”: ECG changes such as ST scooping and elevated U wave amplitudes – note that these changes can also be seen with therapeutic use and do not necessarily indicate digitalis toxicity or poisoning [LITFL ECG findings]
    • Bidirectional ventricular tachycardia can occur with digitalis poisoning, but is not pathognomonic.
  • Hyperkalemia can occur with acute, severe cardiac glycoside poisoning.
  • An assay for digitalis may be positive but does not correlate with toxicity.

How do you treat foxglove poisoning? [4-13]

  • Consider administering activated charcoal for a recent ingestion.
  • Provide supportive care including IV fluids and antiemetics.
  • Give digoxin-specific Fab in patients with severe cardiac glycoside poisoning
    • Has been used successfully in plant-based cardiac glycoside poisoning [1, 4, 6, 8, 12, 13]
    • Indications: Dysrhythmias, hemodynamic instability, hyperkalemia (K >5.5 mEq/L)
    • Empiric dosing:
      • 10 vials for adults
      • 5 vials for children
    • If a measurable serum digoxin/digitalis level was obtained, they should not be measured following administration of digoxin-specific Fab as it will measure both free and Fab-bound cardiac glycosides, resulting in falsely “elevated” levels.
  • Specific treatment for hyperkalemia is usually not necessary.
    • If potassium-lowering intervention is performed, it should be done with caution, because cardiac glycoside poisoning reversal with digoxin-specific Fab will also treat hyperkalemia. The resultant hypokalemia may worsen cardiac glycoside poisoning.
    • Calcium use in this setting is controversial.
  • There is no role for extracorporeal removal.
  • Admission is recommended in all patients with plant-based cardiac glycoside toxicity.

Bedside pearls for cardiac glycoside toxicity [1, 6, 8, 12, 13]:

  • Foxglove and other plants contain cardiac glycosides that can produce severe cardiac glycoside toxicity following exposure.
  • Serum digoxin levels in plant-based cardiac glycoside poisoning do not correlate well with toxicity.
  • Digoxin specific Fab is the antidote.
  • Hyperkalemia should be treated cautiously to avoid overcorrection.
  • Admit all patients with plant-based cardiac glycoside toxicity.

References

  1. Eichhorn EJ, Gheorghiade M. Digoxin. Prog Cardiovasc Dis. 2002;44(4):251-266. doi:10.1053/pcad.2002.31591. PMID 12007081
  2. Botelho AFM, Pierezan F, Soto-Blanco B, Melo MM. A review of cardiac glycosides: Structure, toxicokinetics, clinical signs, diagnosis and antineoplastic potential. Toxicon. 2019;158:63-68. doi:10.1016/j.toxicon.2018.11.429. PMID 30529380
  3. Botelho AFM, Pierezan F, Soto-Blanco B, Melo MM. A review of cardiac glycosides: Structure, toxicokinetics, clinical signs, diagnosis and antineoplastic potential. Toxicon. 2019;158:63-68. doi:10.1016/j.toxicon.2018.11.429. PMID 8752808
  4. Janssen RM, Berg M, Ovakim DH. Two cases of cardiac glycoside poisoning from accidental foxglove ingestion. CMAJ. 2016;188(10):747-750. doi:10.1503/cmaj.150676. PMID 26858347
  5. Ma G, Brady WJ, Pollack M, Chan TC. Electrocardiographic manifestations: digitalis toxicity. J Emerg Med. 2001;20(2):145-152. doi:10.1016/s0736-4679(00)00312-7. PMID 11207409
  6. Eddleston M, Ariaratnam CA, Sjöström L, et al. Acute yellow oleander (Thevetia peruviana) poisoning: cardiac arrhythmias, electrolyte disturbances, and serum cardiac glycoside concentrations on presentation to hospital. Heart. 2000;83(3):301-306. doi:10.1136/heart.83.3.301. PMID 10677410
  7. Al-Khatib SM, Stevenson WG, Ackerman MJ, et al. 2017 AHA/ACC/HRS Guideline for Management of Patients With Ventricular Arrhythmias and the Prevention of Sudden Cardiac Death: A Report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Rhythm Society [published correction appears in J Am Coll Cardiol. 2018 Oct 2;72(14):1760]. J Am Coll Cardiol. 2018;72(14):e91-e220. doi:10.1016/j.jacc.2017.10.054
  8. Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973;6(2):153-162. doi:10.3109/15563657308990513. PMID 4715199
  9. Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011;40(1):41-46. doi:10.1016/j.jemermed.2008.09.027. PMID 19201134
  10. de Silva HA, Fonseka MM, Pathmeswaran A, et al. Multiple-dose activated charcoal for treatment of yellow oleander poisoning: a single-blind, randomised, placebo-controlled trial. Lancet. 2003;361(9373):1935-1938. doi:10.1016/s0140-6736(03)13581-7. PMID 12801736
  11. Eddleston M, Juszczak E, Buckley NA, et al. Multiple-dose activated charcoal in acute self-poisoning: a randomised controlled trial. Lancet. 2008;371(9612):579-587. doi:10.1016/S0140-6736(08)60270-6. PMID 18280328
  12. Pincus M. Management of digoxin toxicity. Aust Prescr. 2016;39(1):18-20. doi:10.18773/austprescr.2016.006. PMID 27041802
  13. Eddleston M, Rajapakse S, Rajakanthan, et al. Anti-digoxin Fab fragments in cardiotoxicity induced by ingestion of yellow oleander: a randomised controlled trial. Lancet. 2000;355(9208):967-972. doi:10.1016/s0140-6736(00)90014-x. PMID 10768435

Author information

Charles Harris III, MD

Charles Harris III, MD

Emergency Medicine Resident
Carolinas Medical Center
Charlotte, NC

The post ACMT Toxicology Visual Pearl: Pretty (and Deadly) in Purple appeared first on ALiEM.

Leave a Comment

Like articles like this one?

Join our Email List and get the latest TCCC/TECC/TEMS news bulletins, articles, product releases, and more!

Free Delivery

On all orders over $99 within CONUS and to APO/FPO

Easy Returns

We're here to help! Satisfaction Guaranteed

Knowledgeable Staff

Ready to assist you at a moment's notice

Safe& Secure Checkout

World’s most advanced and secure website encryption.